Texas, 2019

Hail in Texas, May 2, 2019

May 2, 2019 · NWS MAF · 6 events in 3 counties and zones

An upper level trough was over the western part of the country, and an upper level disturbance moved over West Texas during the overnight hours. A cold front was moving southward across the area, and there was a dryline south of the Pecos River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the western part of the country, and an upper level disturbance moved over West Texas during the overnight hours. A cold front was moving southward across the area, and there was a dryline south of the Pecos River. There was very good moisture, instability, and wind shear south of the cold front and east of the dryline. These conditions produced thunderstorms with large hail across the Lower Trans Pecos and the Big Bend area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 2, 2:04 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 2, 2:04 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
304 PM CDT Thu May 2 2019

.DISCUSSION...
Current sfc obs show the well advertised cold front moving south
through the CWA. Progression has slowed over the last couple hours
and it currently extends over the far southeast Permian Basin
through the Lower Trans Pecos. There is also a sfc dryline that
extends roughly from the Davis/Glass Mtns toward the SSW into
Presidio County. The main focus for convection this afternoon into
early tonight will be across the Lower Trans Pecos, Stockton
Plateau, and Big Bend areas where a Severe Thunderstorm Watch is
in effect until 7PM CDT. CAPE values here are in excess of 3000
J/KG with effective shear 40-50 kts, and 0-3 km lapse rates of 7-8
deg C/km. The main threats will be very large hail, damaging wind
gusts, and maybe a tornado along the frontal boundary. Storms
should begin to weaken after sunset, but kept severe in grids
through 03Z in case convection continues for a few more hours.

Short-term models show veering sfc winds by early tomorrow
as a 500 mb sw trough moves across the forecast area. Included
likely PoPs over the south and eastern portions of the CWA
where 12K NAM and NAM NEST show a cluster of showers and
storms will progress from W to E throughout the day. High
temps will remain cooler over the north and eastern zones.
Another front will arrive sometime tomorrow evening, although
timing is still in question. GFS is slower on frontal progression
while NAM and ECMWF is much quicker. Showers and storms are
possible along the frontal boundary late tomorrow night into
Saturday morning. Temperatures should rebound a bit on Saturday
as the sfc front lifts out of the region.

Warmer temperatures will return Sunday into mid next week as
sfc winds become more southerly. There will be a chance of
t-storms along the dryline each day as rich moisture continues
to advect into the CWA ahead of an approaching upper low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  75  56  77 /  40  60  30  10
Carlsbad                       58  85  55  83 /  20  30  10  20
Dryden                         65  83  61  83 /  60  70  30  20
Fort Stockton                  62  81  57  83 /  40  60  20  20
Guadalupe Pass                 59  79  52  81 /  10  20  10  10
Hobbs                          56  76  51  78 /  20  40  20  20
Marfa                          50  82  45  83 /  20  30  10  20
Midland Intl Airport           60  79  55  80 /  40  60  20  20
Odessa                         60  79  56  80 /  40  60  20  20
Wink                           60  83  57  83 /  40  50  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/24
Hazardous weather outlook, May 2, 1:38 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
238 PM CDT Thu May 2 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
238 PM CDT Thu May 2 2019 /138 PM MDT Thu May 2 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening, especially south of I-20, and across the far southeastern
Permian Basin, Lower Trans Pecos, and Big Bend Area. Large to very
large hail, damaging winds, and an isolated tornado are all
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible the next few days, especially across the
Permian Basin and Lower Trans Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 2, 3:01 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Thu May 2 2019

TXZ075-082-022145-
Pecos TX-Terrell TX-
401 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sheffield, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sheffield.

This includes Interstate 10 between mile markers 315 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.

LAT...LON 3062 10199 3080 10205 3087 10186 3083 10185
      3080 10183 3076 10184 3074 10181 3070 10181
      3068 10178 3066 10176
TIME...MOT...LOC 2100Z 254DEG 19KT 3074 10194

HC

The radar

The Midland/Odessa radar (KMAF), 144 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Pecos

When
May 2, 4:17 PM CST to 4:22 PM CST
Where
Pecos County, 1.6 mi NE of Sheffield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.687, -101.812

Hail, Pecos

When
May 2, 4:20 PM CST to 4:25 PM CST
Where
Pecos County, 1.15 mi NNE of Sheffield
Measured
1.5 in hail
Reported by
Public
Coordinates
30.686, -101.825

Hail, Pecos

When
May 2, 4:57 PM CST to 5:02 PM CST
Where
Pecos County, 1.14 mi NNE of Sheffield
Measured
1.75 in hail
Reported by
Public
Coordinates
30.686, -101.825

Hail, Pecos

When
May 2, 6:05 PM CST to 6:10 PM CST
Where
Pecos County, 37 mi SE of Ft Stockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.501, -102.430

Hail, Brewster

When
May 2, 7:02 PM CST to 7:07 PM CST
Where
Brewster County, 8 mi NNW of Panther Junction
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
29.407, -103.351

Hail, Terrell

When
May 2, 7:09 PM CST to 7:14 PM CST
Where
Terrell County, 0.4 mi SE of Dryden
Measured
1 in hail
Reported by
Public
Coordinates
30.046, -102.115

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814220, 814221, 814222, 814223, 814224, 814225.